Managing dissociative symptoms following the use of esketamine nasal spray: a case report

Int Clin Psychopharmacol. 2021 Jan;36(1):54-57. doi: 10.1097/YIC.0000000000000327.

Abstract

Patients with treatment-resistant depression (TRD) treated with esketamine nasal spray commonly experience transient symptoms of dissociation. Manifestations of dissociation, such as feelings of detachment from the environment, can cause considerable anxiety for patients. Nonpharmacologic interventions may help clinicians to manage associated anxiety and confusion due to dissociation following administration of esketamine nasal spray. We present the case of a 64-year-old woman with major depressive disorder who participated in a clinical trial evaluating the efficacy and safety of esketamine nasal spray in conjunction with an oral antidepressant for TRD. The patient received flexible doses of esketamine nasal spray (56 or 84 mg) twice weekly for 4 weeks. On treatment day 1, the patient was administered 56 mg of esketamine nasal spray using two nasal spray devices (28 mg per device). Twenty minutes after the first esketamine nasal spray device was administered, the patient experienced a dissociative episode lasting 40 minutes that caused anxiety and confusion. The patient was encouraged to listen to music during treatment sessions, which resulted in notable improvement of her symptoms. Listening to music of choice immediately following esketamine nasal spray administration along with reassurance from staff may help manage confusion and anxiety associated with dissociation.